Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 206, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2022, 2:42 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2022, 2:42 PM CDT (19:42 UTC)
- Expired
- Aug 2, 2022, 3:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 469 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -534 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:01 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 2, 2:01 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 201 PM CDT Tue Aug 2 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 201 PM CDT Tue Aug 2 2022 Thunderstorm chances this evening are still the main forecast challenge. As of mid afternoon, a few weaker storms remained over northwest Minnesota, mainly between Roseau and Blackduck. This activity was moving to the east at about 30 mph, being fed by the low level jet, which will continue to shift eastward through the late afternoon (out of this FA). Temperatures have risen to the mid 70s to mid 80s, with dewpoints in the mid 60s to around 70. The main surface low was tracking into southwest Manitoba, with a trough or dry line extending to its south, just west of a Minot to Bismarck line. The true cold front was located from far southwest Manitoba toward the Williston area. The surface low will push to just north of Winnipeg by 7 pm, with the trough and cold front somewhere over northeast North Dakota. By 1 am tonight, the low should be into southwest Ontario, with the cold front nearly through the entire FA. This will give a window somewhere in the early evening time frame, where severe storms are possible over northeast ND into adjacent areas of northwest Minnesota. Over the past few hours, the various CAMs continue to show several scenarios. Some have the activity in southern Manitoba, some have a few cells in our northern FA, and some show little to no activity. All said, it should be a fairly narrow window, with the storms moving quickly to the east and out of this FA by mid to late evening. Northwest winds will get a bit gusty late tonight into portions of Wednesday. Behind the cold front, Wednesday highs should mainly be in the 70s with dewpoints back into the 50s. .LONG TERM...(Thursday through Tuesday) Issued at 201 PM CDT Tue Aug 2 2022 Overview... The overall pattern for the extended period looks to feature mostly above normal temperatures throughout the remainder of the week becoming cooler for the weekend, along with increasing storm chances from Friday onward. Discussion... Transient upper level ridging is expected to be in place over the northern Plains on Thursday. This, along with winds shifting to a southerly direction, will aid in a rapid warm up to high temperatures back above normal through the end of the week. Subsidence aloft should also yield quiet weather for Thursday. By Friday, there are signals within ensemble guidance indicating that a shortwave will be traveling through zonal flow aloft. At the surface, a low pressure system over the Canadian prairies and attendant cold front look to impact the region Friday. There are still some questions regarding the timing of the wave and any resultant precipitation impacts. Regardless, there is increasing confidence in rain chances, with a conditional threat for thunderstorms dependent upon timing. Ample shear should be present across the northern Plains with an advancing jet streak aloft, but instability will be at a premium, with only a few hundred to 1000 J/kg currently displayed within ensemble guidance. Moving into the weekend and early next week, periodic chances for rain and thunderstorms will remain possible as zonal flow aloft stays in place over the northern Plains. This zonal flow pattern will be induced by upper level ridging over the central and southern Plains. As a result, temperatures look to fall into near normal values during this timeframe. Shower and thunderstorm chances will be tied to any shortwaves that are able to travel through the upper level pattern. Resultant confidence in any one of these waves is low at this time, but the chances will remain possible. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1235 PM CDT Tue Aug 2 2022 Thunderstorms will be the main forecast challenge and would bring the most impacts where they occur. At this point, still believe the main window for strong to severe storms will be in the 6 to 10 pm time frame, and mainly at KTVF and KBJI. Have added thunder to both of these TAFs to cover this potential. Otherwise, expect a cold front to move through tonight, bringing increasing northwest winds for late tonight into Wednesday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Aug 2, 6:37 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 637 AM CDT Tue Aug 2 2022 MNZ002-003-022-027-029-030-040-NDZ006-014-015-024-026-028>030-038- 039-049-052-053-031145- Norman-Clay-Mahnomen-West Becker-Wilkin-West Otter Tail-Grant- Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 637 AM CDT Tue Aug 2 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001-004>009-013>017-023-024-028-031-032-NDZ007-008-016-027-054- 031145- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard- East Becker-East Otter Tail-Wadena-Cavalier-Pembina-Eastern Walsh- Grand Forks-Western Walsh- 637 AM CDT Tue Aug 2 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected late this afternoon and evening. A few severe storms are possible, with greatest chance near the Canadian border. For any storm that does develop there is a risk of hail to 2 inch diameter and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 2, 12:09 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1209 PM CDT Tue Aug 2 2022
MNZ016-017-021800-
North Clearwater MN-South Beltrami MN-
1209 PM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of south central
Beltrami and east central Clearwater Counties through 100 PM CDT...
At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Debs, or 20 miles northwest of Bemidji, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Pinewood around 1210 PM CDT.
Debs around 1215 PM CDT.
Island Lake in Beltrami County around 1240 PM CDT.
Puposky around 1255 PM CDT.
Nebish around 100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4759 9524 4777 9528 4785 9489 4785 9481
4761 9475
TIME...MOT...LOC 1709Z 260DEG 13KT 4770 9516
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
VGSpecial weather statement, Aug 2, 1:43 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
143 PM CDT Tue Aug 2 2022
MNZ006-008-009-021930-
East Marshall MN-North Beltrami MN-Lake Of The Woods MN-
143 PM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of northeastern
Marshall, northwestern Beltrami and southwestern Lake of the Woods
Counties through 230 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Skime, or 30 miles south of Roseau, moving east at 30
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Gates Corner and Malcolm around 205 PM CDT.
Oaks Corner around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4833 9568 4854 9569 4854 9535 4855 9534
4857 9492 4830 9491
TIME...MOT...LOC 1843Z 268DEG 27KT 4842 9558
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:57 AM CDT | Special Weather Statement | FGF | Nelson | 33 min |
| Aug 2, 12:09 PM CDT | Special Weather Statement | FGF | Beltrami | 51 min |
| Aug 2, 1:43 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 47 min |
| Aug 2, 2:04 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.